Escitalopram, sold as the brand Lexapro, is an antidepressant medication used to treat depression and generalized anxiety disorder. Lexapro increases levels of serotonin in the brain by preventing the reabsorption of serotonin into nerve cells and thus is called a selective serotonin reuptake inhibitor, or SSRI. You can take some types of magnesium with Lexapro, but two types have an interaction with this medication.
Video of the Day
Drugs.com lists a moderate interaction between Lexapro and magnesium salicylate, an over-the-counter medicine mainly used to relieve pain, inflammation and stiffness caused by arthritis. Like another salicylate -- aspirin -- magnesium salicylate is a nonsteroidal anti-inflammatory drug, or NSAID. Salicylates have anti-coagulant effects that increase the risk of bleeding. You may have heard this referred to as blood-thinning effects.
Serotonin reuptake inhibitors, including SSRIs, also have been connected with an increased risk of bleeding, particularly in patients taking medicines with anti-coagulant activity. Some patients taking serotonin reuptake inhibitors experience bruising, nosebleeds and even severe hemorrhaging, according to Drugs.com. Taking serotonin reuptake inhibitors also is linked to an increased occurrence of upper gastrointestinal bleeding, and combining the antidepressant medicine with an NSAID further raises this risk.
Consult your doctor before taking magnesium salicylate if you currently use Lexapro. If you do combine the two, watch for any signs of unusual bleeding, such as prolonged bleeding from cuts, nosebleeds, bleeding from your gums when you brush your teeth, heavier menstrual flow or unexplained bruising. Signs that could indicate internal bleeding include dizziness, weakness, headache, black tarry stools or other evidence of blood in the stool or in the urine.
SSRIs can increase the risk of seizures, especially in people with a seizure disorder. This risk may be worsened by some side effects that can occur when taking magnesium sulfate, also called Epsom salt, as a laxative. This type of laxative can cause diarrhea, dehydration and electrolyte abnormalities such as low potassium and low calcium levels. Serious electrolyte imbalances can cause seizures.